Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 77, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 4, 2002, 3:34 PM EDT for Lancaster County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2002, 3:34 PM EDT (19:34 UTC)
- Expired
- Jul 4, 2002, 4:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 133 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
826
WUUS52 KCAE 041934
SVRCAE
SCC057-042000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
332 PM EDT THU JUL 4 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 400 PM EDT.
* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER UNION COUNTY..MOVING SOUTHWEST AT 20 MPH.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HANCOCK
VAN WYCK
LAT...LON 3505 8092 3492 8077 3516 8043 3532 8062
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:40 PM EDT, 54 minutes earlier.
Area forecast discussion, Jul 4, 2:40 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 240 PM EDT THU JUL 4 2002 LEE SIDE TROUGH OVER THE AREA THROUGH FRIDAY. STILL HAZY AND HOT. WEAK BACKDOOR FRONT PUSHES INTO THE AREA FRIDAY NIGHT AND SATURDAY SHOULD COOL TEMPERATURES BACK TO NORMAL. FRONT WASHES OUT AS WEAK HIGH PRESSURE BECOMES DOMINATE SUNDAY AND MONDAY. UPPER TROUGH AMPLIFIES OVER THE NORTHEAST FRIDAY AND SATURDAY. RIDGE OVER THE CENTRAL U.S. BUILDS INTO THE SOUTHEASTERN STATES. WITH LITTLE OR NO UPPER SUPPORT FRIDAY AND AIRMASS STILL HOT AND UNSTABLE ...PLAN TO KEEP A SLIGHT CHANCE OF AFTERNOON CONVECTION. WEAKENING FRONT IN THE AREA FRIDAY NIGHT AND SATURDAY, SO WILL KEEP LOW POPS IN THE FORECAST. EXTENDED DISCUSSION: UPPER RIDGE OVER THE AREA SUNDAY AND MONDAY. TROUGH OVER THE NORTHEAST DEEPENS ACROSS THE EASTERN PART OF THE NATION TUESDAY THROUGH THURSDAY. SURFACE FRONT APPROACHING FROM THE NORTH WEDNESDAY SHOULD MOVE THROUGH ABOUT THURSDAY. TEMPS SEASONABLE WITH CHANCE OF PRECIP TUESDAY THROUGH THURSDAY. FCSTID = 10 CAE 72 97 73 93 / 20 20 30 20 AGS 68 96 70 93 / 20 20 30 20 SSC 72 97 72 93 / 20 20 30 20 OGB 72 97 73 94 / 20 20 30 20 .CAE... GA...NONE. SC...NONE. LM
In the hours before
Local storm report, Jul 4, 2:50 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
250 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
235 PM SUMMERTON SC .75 INCH HAIL
07/04/02 CLARENDON SHERIFF REPORTED 3/4 INCH
HAIL
SJNThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:27 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 33 min |
| Jul 4, 3:18 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 27 min |
| Jul 4, 3:43 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 47 min |
| Jul 4, 4:22 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 38 min |
| Jul 4, 5:39 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 21 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.